Low kidney function: What does it mean? Should I be worried?
My doctor just informed me I have diminished kidney function. This was a complete surprise to me because I'm not aware of any symptoms. I had an ultrasound and the results were normal but my doctor still wants me to see a specialist. This is all making me feel very anxious. Has anyone else gone through similar circumstances? What can I expect at my appointment with the specialist? I'm 61 years old and have had a very, very stressful, anxiety-filled year. I am seeing a psychiatrist and a counselor at this time to deal with rhe issues.
Interested in more discussions like this? Go to the Kidney & Bladder Support Group.
So glad to get this update from you, @macarl. It sounds like you are on the road to confidence and stability. In my lengthy contest with hypertension, my doctors and I had always avoided beta blocker medication (which Propranolol is) for its effect on heart rhythms. But that didn’t become the rule in my treatment until my HMO made me switch from cardio-directed medical care to that based on nephrology. That put me on a stable plain of my own. I’m now on Carvedilol, another beta blocker, but it’s for atrial fibrillation, which developed a year and a half ago, and my nephrologist prescribed it because it has good effects on kidney function as well as my blood pressure. Let’s keep in touch so we can share the best outcomes of our treatments.
@macarl, Thank you for this wonderful update. You have got to feel relief by knowing that your kidney is looking good! I hope that your labs next month are looking good.
Thank you for your message. I agree we should keep in touch.
Thanks, Rosemary. I did feel much better after meting with the specialist. Of course now that I’ve topped taking the Propranolol , my hands are shaking like before. If it’s not one thing, it’s another.
@macarl, I hear what you are saying. Sometimes I think that we are experiencing a ‘domino effect’ kind of thing! One med does this, but it also causes that, etc. I sometimes have trembling hands, but mine happens sometimes if my immunosuppressant drug level is too high in my body. My labs will let my transplant team know if I need a dosage adjustment. So for me it’s a pretty simple thing to fix. But it is really annoying when it happens. Is there anything else that can control your shaking beside the Propranolol ? or is it just something to live with. I guess right now, you have to be sure that the kidney continues to be stable.
@rosemarya, For now, I’m going to deal with my kidney function issue. I will be going for my repeat blood test in about 2 weeks and hopefully by then my numbers will be back in the normal range. Then I’ll see if I want to go back to my primary doc to talk about my shaking. I hope there is another drug option because the shaking is very unpleasant.
@macarl, It sounds like a good plan to me! One more idea is for you to discuss the shaking with your nephrologist. Maybe he/she can suggest some medications that might be safer for you. Then he can communicate that to your primary care doc. I know that primary doc always welcomes the expertise offered by any of my specialists. Rosemary
Thanks, I will do that. Glad you suggested that.
I saw my nephrologist today. He reported that my creatin level has come down since I stopped taking propranolol. Yeah! But it’s not at the normal level. I agreed to talk to my psychiatrist to see if I can eliminate or change any of the (3) medications I take for depression and anxiety since each have some impact on lowering my blood pressure. Most surprising? The doctor suggested I eat as many salty foods as I want since salt will increase my blood pressure. Weird since I have always tried (not always successfully) to avoid chips, etc. The doctor also explained that my numbers are not so out of whack now that he is worried about kidney damage. And if it is not ideal for me to change my medications at this time, I “could live with it.” I prefer to try to get my creatin level back to normal. I’ll see him again in six months.
@macarl, Thanks for sharing this positive news. I hope that things continue to move forward for you. Good for you that your doctor is cooperating with your other doctors about your medications. And, yes, the salt thing sounds weird to me, too. It goes to show how different we all are, and how we all have different health needs.
I’m looking forward to hearing from you in 6 months – or before (please) !!!